Duke Mathematical Journal

Conformal geometry, contact geometry, and the calculus of variations

Jeff A. Viaclovsky

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J. Volume 101, Number 2 (2000), 283-316.

First available in Project Euclid: 17 August 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60]
Secondary: 35J60: Nonlinear elliptic equations 49J10: Free problems in two or more independent variables 58E11: Critical metrics


Viaclovsky, Jeff A. Conformal geometry, contact geometry, and the calculus of variations. Duke Math. J. 101 (2000), no. 2, 283--316. doi:10.1215/S0012-7094-00-10127-5. https://projecteuclid.org/euclid.dmj/1092749151

Export citation


  • Melvin S. Berger, Nonlinearity and Functional Analysis: Lectures on Nonlinear Problems in Mathematical Analysis, Pure Appl. Math. 74, Academic Press, New York, 1977.
  • Arthur L. Besse, Einstein Manifolds, Ergeb. Math. Grenzgeb. (3) 10, Springer-Verlag, Berlin, 1987.
  • Robert Bryant, Phillip A. Griffiths, and Lucas Hsu, The Poincaré-Cartan form, Institute for Advanced Study preprint, 1997.
  • L. Caffarelli, L. Nirenberg, and J. Spruck, The Dirichlet problem for nonlinear second-order elliptic equations, III: Functions of the eigenvalues of the Hessian, Acta Math. 155 (1985), 261--301.
  • Élie Cartan, Les espaces à connexion conforme, Ann. Soc. Polon. Math. 2 (1923), 171--221.
  • Lars G\.arding, An inequality for hyperbolic polynomials, J. Math. Mech. 8 (1959), 957--965.
  • Robert B. Gardner, A differential geometric generalization of characteristics, Comm. Pure Appl. Math. 22 (1969), 597--626.
  • I. M. Gelfand and S. V. Fomin, Calculus of Variations, rev. ed., Prentice-Hall, Englewood Cliffs, N.J., 1963.
  • G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge Math. Lib., Cambridge Univ. Press, Cambridge, 1988.
  • Shoshichi Kobayashi, Transformation Groups in Differential Geometry, Classics Math., Springer-Verlag, Berlin, 1995.
  • John M. Lee and Thomas H. Parker, The Yamabe problem, Bull. Amer. Math. Soc. (N.S.) 17 (1987), 37--91.
  • Rafe Mazzeo, Daniel Pollack, and Karen Uhlenbeck, Moduli spaces of singular Yamabe metrics, J. Amer. Math. Soc. 9 (1996), 303--344.
  • Morio Obata, Certain conditions for a Riemannian manifold to be isometric with a sphere, J. Math. Soc. Japan 14 (1962), 333--340.
  • --. --. --. --., The conjectures on conformal transformations of Riemannian manifolds, J. Differential Geometry 6 (1971/72), 247--258.
  • Richard S. Palais, The principle of symmetric criticality, Comm. Math. Phys. 69 (1979), 19--30.
  • Robert C. Reilly, On the Hessian of a function and the curvatures of its graph, Michigan Math. J. 20 (1973), 373--383.
  • Richard M. Schoen, ``Variational theory for the total scalar curvature functional for Riemannian metrics and related topics'' in Topics in Calculus of Variations (Montecatini Terme, 1987) Lecture Notes in Math. 1365, Springer-Verlag, Berlin, 1989, 120--154.
  • Jeff A. Viaclovsky, Conformally invariant Monge-Ampère equations: Global solutions, to appear in Trans. Amer. Math. Soc.
  • Xu Jia Wang, A class of fully nonlinear elliptic equations and related functionals, Indiana Univ. Math. J. 43 (1994), 25--54.